Alert archive / Missouri / Tornado Warnings in 2023

Tornado Warning 44, NWS Paducah, KY

May 8, 2023Bollinger County, Cape Girardeau County, Stoddard County, Missouri

NWS Paducah, KY issued this tornado warning at May 8, 2023, 10:09 PM CDT for Bollinger County, Cape Girardeau County, Stoddard County, Missouri. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2023, 10:09 PM CDT (03:09 UTC)
Expired
May 8, 2023, 10:30 PM CDT
In force
21 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Bollinger County, MO, Cape Girardeau County, MO, Stoddard County, MO

The radar

The Paducah radar (KPAH), 100 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 3:19 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.2 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2023-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2023-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1471 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
1.0
Supercell composite
9.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 8, 8:27 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 8, 8:27 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
827 PM CDT Mon May 8 2023

.UPDATE...
Issued at  827 PM CDT Mon May 8 2023

Surface front is making a more pronounced push to the south, which
has allowed us to clear parts of southern IL and SWIN from the
watch. It has however increased convergence along the front which
has led to an uptick in coverage and intensity of storms over
southcentral MO. This activity has 2000-2500 J/kg of MLCAPE to
work with still as the boundary layer slowly cools with deep layer
shear about 40 kts, so a severe weather threat will likely persist
for a while as the activity moves to the south and southeast.

The lone supercell moving into Hopkins County has a reasonably
favorable shear environment per HPX/VWX VWP profiles and a SigTor
of 1-2 which is a little better than anticipated. Reflectivity and
velocity trends though haven't shown a deepening or organizing
meso that gives us an immediate concern for any tornado potential.

UPDATE Issued at 639 PM CDT Mon May 8 2023

Updated Aviation discussion for the 00z TAF issuance.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 230 PM CDT Mon May 8 2023

Tonight...Ongoing convection this evening will gradually wane in
coverage by late tonight as instability wanes and a surface cold
front approaches. The entire forecast area should be dry by 09z
Tuesday. Low temperatures tonight will fall into the upper 50s to
lower 60s under lingering debris clouds. Winds will become
northeast behind the front early Tuesday morning.

Tuesday and Tuesday night...The frontal boundary will be just
south of the forecast area on Tuesday. This may trigger an
isolated shower or thundershower Tuesday afternoon across the
Ozark Foothills or Bootheel region of southeast Missouri. Less
humid air will filter into the region behind the front, with dew
point values falling into the 50s. High temperatures Tuesday will
still be warm, reaching the upper 70s to lower 80s. Tuesday night
will be pleasant and cool, with low temperatures falling into the
lower to middle 50s.

Wednesday and Wednesday night...Wednesday will be a near repeat
of Tuesday, with a small afternoon shower or thundershower chance
across the Ozark Foothills. High temperatures will again reach the
upper 70s to lower 80s. Dry low humidity air will continue to
filter into the region, with forecast dew point values Wednesday
in the lower to middle 50s. Low temperatures Wednesday night will
dip into the upper 50s to lower 60s.

.LONG TERM...(Thursday through Monday)
Issued at 230 PM CDT Mon May 8 2023

For the extended portion of the forecast, a warm and unsettled
weather pattern looks to return to the region. The aforementioned
warm front stalled to our south will lift northward as a warm
front Thursday. This will bring a return of warm and muggy
conditions, with high temperatures in the lower to middle 80s and
low temperatures in the lower to middle 60s each night. A daily
chance of diurnally-driven convection is forecast each day.
Convection looks to mainly scattered at most in coverage each day,
so no day looks to be a complete washout. The lack of strong
dynamics will preclude an organized severe risk at this time,
though plentiful amount of lightning and locally heavy rain will
be a risk each afternoon.

&&

.AVIATION...
Issued at 639 PM CDT Mon May 8 2023

For the 00z TAFs, opted to dial back convective impacts for this
evening based on radar trends and latest model guidance. Have
maintained a few hours of VCTS or VCSH at CGI, PAH, and OWB
through 04-06z. Winds will become NW and eventually NE overnight
into Tuesday morning behind the passaged of a cold front. A few
hours of MVFR cigs appear likely in the 10-16z period before
improvement in the afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...JGG
SHORT TERM...DWS
LONG TERM...DWS
AVIATION...DWS
Hazardous weather outlook, May 8, 2:43 PM CDT, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
243 PM CDT Mon May 8 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-091945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
243 PM CDT Mon May 8 2023 /343 PM EDT Mon May 8 2023/

This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.

.DAY ONE...This afternoon and tonight.

Scattered to numerous thunderstorms will develop late this afternoon
into this evening. Some of the storms could be strong to severe,
capable of producing very large hail, damaging winds, and possibly a
tornado. The activity will progress southward through the
evening, and should be largely south of the Missouri-Arkansas and
Kentucky-Tennessee state lines by early Tuesday morning.
Thunderstorms will also produce lightning and torrential rain, which
may result in isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Daily thunderstorms are forecast Thursday through the weekend, with
best chances each afternoon and evening, during the peak heating
hours. Locally heavy rain and lightning will be the primary storm
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed, particularly from late
this afternoon into the evening.

DWS

In the hours before

Special weather statement, May 8, 6:59 PM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Paducah KY
659 PM CDT Mon May 8 2023

ILZ087-INZ085-KYZ014-015-018-090030-
Gallatin IL-Posey IN-Henderson KY-Webster KY-Union KY-
659 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of east central
Gallatin, south central Posey, southwestern Henderson, Union and
northeastern Webster Counties through 730 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm over
Breckinridge Center, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Corydon around 715 PM CDT.

Other locations in the path of this storm include Sebree and Robards.

This includes Interstate 69 in Kentucky between Mile Markers 132 and
148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southern Illinois...southwestern Indiana...and northwestern Kentucky.

&&

LAT...LON 3762 8812 3784 8804 3779 8749 3765 8748
      3765 8750 3762 8750 3761 8748 3752 8748
TIME...MOT...LOC 2359Z 274DEG 23KT 3769 8784

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DW
Local storm report, May 8, 9:03 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
903 PM CDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             2 SSE MADISONVILLE      37.31N 87.50W
05/08/2023  U0.75 INCH       HOPKINS            KY   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

JGG
Local storm report, May 8, 9:10 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
910 PM CDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             4 SW GRAVELTON          37.26N 90.30W
05/08/2023  E1.00 INCH       WAYNE              MO   BROADCAST MEDIA

            QUARTER SIZED HAIL COVERING THE GROUND IN
            CASCADE.

&&

JGG
Local storm report, May 8, 9:35 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
935 PM CDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             7 SW GLENALLEN          37.25N 90.13W
05/08/2023  E1.00 INCH       BOLLINGER          MO   BROADCAST MEDIA

            REPORTED AT ARROWHEAD CAMPGROUND.

&&

JGG
Local storm report, May 8, 9:46 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
946 PM CDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     1 NW GREENVILLE         37.13N 90.45W
05/08/2023                   WAYNE              MO   LAW ENFORCEMENT

            S.O. REPORTS TREES DOWN COUNTYWIDE.

&&

JGG

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:49 PM CDTSevere Thunderstorm WarningPAHHenderson, Hopkins, McLean, Muhlenberg, Webster41 min
May 8, 8:27 PM CDTSevere Thunderstorm WarningPAHHopkins, McLean, Muhlenberg, Webster48 min
May 8, 9:13 PM CDTSevere Thunderstorm WarningPAHHopkins, Muhlenberg47 min
May 8, 9:57 PM CDTSevere Thunderstorm WarningPAHHopkins, Muhlenberg48 min
May 8, 10:20 PM CDTSevere Thunderstorm WarningPAHMuhlenberg, Todd25 min
May 8, 10:22 PM CDTSevere Thunderstorm WarningPAHFulton38 min
May 8, 10:41 PM CDTSevere Thunderstorm WarningPAHChristian, Muhlenberg, Todd49 min
May 8, 10:51 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, Fulton, Graves, Hickman, McCracken54 min
May 8, 10:56 PM CDTSevere Thunderstorm Warning Destructive damage threatPAHBallard49 min
May 8, 11:10 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHCarlisle, Graves, McCracken50 min
May 8, 11:19 PM CDTSevere Thunderstorm WarningPAHGraves25 min
May 8, 11:20 PM CDTFlash Flood WarningPAHMuhlenberg6 hr
May 8, 11:41 PM CDTFlash Flood WarningPAHTodd6 hr
May 8, 11:44 PM CDTSpecial Weather StatementPAHMarshall46 min
May 9, 12:17 AM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Lyon, Trigg43 min
May 9, 12:20 AM CDTSevere Thunderstorm WarningPAHTodd25 min
May 9, 12:44 AM CDTSevere Thunderstorm WarningPAHChristian, Todd46 min
May 8, 10:27 PM CDTSevere Thunderstorm WarningPAHAlexander, Union48 min
May 8, 10:47 PM CDTSevere Thunderstorm WarningPAHJackson, Perry43 min
May 8, 8:31 PM CDTSevere Thunderstorm WarningPAHWayne44 min
May 8, 8:48 PM CDTSevere Thunderstorm WarningPAHBollinger72 min
May 8, 8:57 PM CDTSevere Thunderstorm WarningPAHWayne48 min
May 8, 9:42 PM CDTSevere Thunderstorm WarningPAHBollinger, Butler, Stoddard, Wayne33 min
May 8, 9:54 PM CDTFlash Flood WarningPAHBollinger, Wayne2 hr
May 8, 9:57 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Stoddard63 min
May 8, 10:05 PM CDTSevere Thunderstorm WarningPAHBollinger, Butler, Stoddard40 min

Nearby

Tornado Warnings in Missouri, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.